Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 29, 2020, 9:19 PM CDT for Cass County, Jackson County, Johnson County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 9:19 PM CDT (02:19 UTC)
- Expired
- Jul 30, 2020, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, MO, Jackson County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 11 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 11:24 PM CDT | FLOOD | 3 Sw Strasburg, MO | REPORTS FROM THE EM THAT MULTIPLE SPOTS ON P HIGHWAY ARE FLOODED. |
| Jul 30, 12:14 AM CDT | FLOOD | 1 Wnw Holden, MO | NWS EMPLOYEE REPORTS WATER COVERING HIGHWAY 58 JUST WEST OF THE CITY OF HOLDEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted.
355
WGUS53 KEAX 300219
FFWEAX
MOC037-095-101-300515-
/O.NEW.KEAX.FF.W.0019.200730T0219Z-200730T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
919 PM CDT Wed Jul 29 2020
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Northern Cass County in west central Missouri...
Southeastern Jackson County in west central Missouri...
Southwestern Johnson County in west central Missouri...
* Until 1215 AM CDT.
* At 918 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lee's Summit, Raymore, Pleasant Hill, Greenwood, Peculiar, Holden,
Lake Lotawana, Lake Winnebago, Lone Jack, Kingsville, Baldwin Park,
Strasburg and Gunn City.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3864 9393 3871 9454 3892 9443 3892 9412
3884 9412 3876 9393
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
PPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 7:10 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 29, 7:10 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 710 PM CDT Wed Jul 29 2020 .Discussion... Issued at 350 PM CDT WED JUL 29 2020 Key Messages: - Periods of showers and thunderstorms expected the next few days - Locally heavy rainfall with some flooding concerns possible ...Short Term... (Today through Thursday) Forcing for ascent from a shortwave trough across the Central Plains paired with ample moisture (PWATs up to around 2 inches, well above climatological normals) has produced widespread showers and thunderstorms across the region this afternoon. A boundary draped across the region has allowed a few of these low topped cells to rotate, and a brief tornado occurred earlier this afternoon near Smithville. These showers and storms are also producing moderate rainfall, with one hour dual pol radar estimates showing generally around 1 inch per hour rainrates. Convection allowing models indicate scattered to widespread showers and thunderstorms continuing through the remaining afternoon and evening hours. While it is difficult to pinpoint exactly where this may occur, a few isolated locations could receive an additional 2 to 3 inches of rain by early Thursday morning. As such, WPC continues to show almost the entirety of the County Warning Area within a slight risk for excessive rainfall, and a flash flood warning may be warranted if trends continue to point in that direction. With continued troughing in place tomorrow providing forcing for ascent as well as abnormally high moisture levels, scattered showers and thunderstorms will increase once more Thursday afternoon and will provide another opportunity for locally heavy rainfall (WPC again has most of the region within a slight risk for excessive rainfall). With ample cloud cover and plenty of rain cooled air, high temperatures will only reach the upper 70s to low to mid 80s. ...Long Term... (Friday through Tuesday) The better forcing and moisture pairing shifts a little further south and east by Friday, with the focus for the heavier rainfall following accordingly. However, our southern counties could receive another quarter inch to half inch or so of rain. High temperatures will be near 80 degrees and it should feel fairly pleasant with dewpoints around 5 to 10 degrees cooler compared to those of today and Thursday. Another chance for showers and storms are possible Saturday afternoon into Sunday as another mid to upper level disturbance translates through the region from northwest to southeast. Pleasant weather should finally arrive by Monday and Tuesday of next week as northwest flow aloft will be paired with building high pressure at the surface. This will yield high temperatures only in the upper 70s with low humidity and a light northerly breeze. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 710PM CDT WED JUL 29 2020 Primarily MVFR conditions with pockets of IFR expected during the forecast period. Showers and storms continue for much of eastern KS and central and northwest MO. Areas of precipitation to the south and west of Kansas City are filling in as expected. These storms continue throughout the evening and overnight moving from NE KS through western and central MO. Airports encountering more intense precipitation could see VIS and CIG reduced significantly with some VIS obs below 1SM and some gusty winds. General IFR conditions are favored during the early morning hours as low clouds ceilings and scattered showers linger into Thursday morning. Ceilings are expected to lift during the afternoon hours to around 3kft. Winds transition from SE to E during the night and NE by the end of the forecast period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Williams Aviation...Pesel
Hazardous weather outlook, Jul 29, 5:18 AM CDT, 16 hours 1 minute before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 518 AM CDT Wed Jul 29 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 518 AM CDT Wed Jul 29 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will move into the area later this morning. Some areas may see another couple inches of rain, but those amounts likely will not be widely represented. Minor stream flooding will be possible, especially the flashier streams. Widespread severe weather is not expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Off and on thunderstorms will continue through Friday. Some areas may see an accumulation of a couple inches, with some isolated locations seeing higher amounts. Local streams may see some flooding with the 2 to 3 days of moderate to heavy showers. Widespread severe weather is not expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 29, 5:52 PM CDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 552 PM CDT Wed Jul 29 2020 KSZ025-102-103-MOZ020-028-292330- Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO- 552 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONIPHAN...NORTH CENTRAL LEAVENWORTH...EASTERN ATCHISON...SOUTHWESTERN BUCHANAN AND NORTHWESTERN PLATTE COUNTIES UNTIL 630 PM CDT... At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over Lewis And Clark Village, or near Atchison, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Atchison, Weston, Rushville, Lewis And Clark Village, Doniphan, De Kalb, Iatan, Bean Lake and Lewis And Clark Vi. This includes Interstate 29 between mile markers 31 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3954 9522 3969 9509 3957 9475 3936 9496 TIME...MOT...LOC 2252Z 302DEG 13KT 3954 9503 PP
Special weather statement, Jul 29, 7:13 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Wed Jul 29 2020
MOZ043-300100-
Cass MO-
713 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS COUNTY UNTIL
800 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Lynne, or near Harrisonville, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Raymore, Harrisonville, Pleasant Hill, Peculiar, Garden City, Lake
Winnebago, East Lynne, Baldwin Park, Strasburg and Gunn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3860 9443 3883 9445 3884 9418 3883 9417
3883 9413 3882 9413 3854 9415
TIME...MOT...LOC 0013Z 176DEG 17KT 3866 9429
PPSpecial weather statement, Jul 29, 7:16 PM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 716 PM CDT Wed Jul 29 2020 KSZ057-300100- Miami KS- 716 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 800 PM CDT... At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near Rantoul, or near Osawatomie, moving east at 25 mph. Winds up to 40 mph will be possible with this storm. Locations impacted include... Paola, Osawatomie, Chiles, Hillsdale and Wagstaff. LAT...LON 3849 9507 3867 9506 3870 9474 3844 9475 TIME...MOT...LOC 0016Z 273DEG 22KT 3859 9500 PP
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:13 PM CDT | Special Weather Statement | EAX | Cass | 47 min |
| Jul 29, 8:17 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Jul 29, 8:45 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson, Johnson | 3 hr |
| Jul 29, 9:55 PM CDT | River Flood Warning | EAX | Buchanan | 3 days |
| Jul 29, 9:58 PM CDT | River Flood Warning | EAX | Clay, Ray | 11 hr |
| Jul 29, 10:17 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 4 days |
| Jul 30, 12:13 AM CDT | Areal Flood Warning | EAX | Cass, Jackson, Johnson | 6 hr |
| Jul 30, 10:02 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 3 days |
| Jul 30, 10:02 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 5 days |
| Jul 30, 10:02 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 5 days |
| Jul 30, 2:44 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 54 hr |
| Jul 30, 2:44 PM CDT | River Flood Warning | EAX | Cooper, Saline | 9 days |
| Jul 30, 2:44 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 35 hr |
| Jul 30, 3:53 PM CDT | Flash Flood Warning | EAX | Andrew, Buchanan, Holt | 6 hr |
| Jul 30, 5:28 PM CDT | Flash Flood Warning | EAX | DeKalb, Gentry | 5 hr |
| Jul 30, 6:40 PM CDT | Areal Flood Warning | EAX | Bates, Cass | 31 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.